Alert archive / Michigan / Gale Watches in 2021

Gale Watch 10, NWS Detroit, MI

September 21, 2021

NWS Detroit, MI issued this gale watch at Sep 21, 2021, 4:33 AM EDT. It took effect at Sep 22, 2021, 9:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 4:33 AM EDT (08:33 UTC)
In effect from
Sep 22, 2021, 9:00 AM EDT
Expired
Sep 21, 2021, 3:30 PM EDT
In force
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Sep 20, 11:41 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 20, 11:41 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1141 PM EDT Mon Sep 20 2021

.AVIATION...

Some erosion of the high based clouds has allowed a low stratus deck
to develop across portions of srn Mi. Recent satellite trend suggest
the southerly flow will lift the bulk of these clouds north of metro
Detroit. Deep layer moist southerly flow will remain in place into
Tues afternoon in advance of an upper level trough and associated
cold front that will slowly move in from the west. Model soundings,
upstream observations and recent probabilistic guidance suggests an
overall high degree of variability in ceiling heights through the
morning, although MVFR ceilings are trending more probable area wide
toward daybreak as low level moisture increases from the west-
southwest.

For DTW...Cloud bases are expected to fluctuate through the morning
from being at or below 5000 feet to above 5000 feet before a more
widespread MVFR based cloud deck is forecast to arrive around 12Z.
Just enough of an axis of instability is forecast to advect into
metro Detroit from the south late Tues afternoon ahead of the cold
front to support a chance of thunderstorms.

.DTW THRESHOLD PROBABILITIES...

* Low in ceilings below 5000 feet tonight. High Tuesday.

* Moderate in thunderstorms late Tuesday afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 910 PM EDT Mon Sep 20 2021

UPDATE...

Se Mi is firmly within moist deep layer southerly flow in advance of
the slow moving cold front across the upper Midwest. The 00Z DTX
sounding was quite moist all the way to 240 mb with a seasonally high
precipitable water value of 1.77 inches. The moist isentropic ascent
associated with the deep layer moisture surge has already lifted
well north of the forecast area. Rainfall coverage through the
remainder of the night will be more or less isolated as there will be
little overall large scale forcing until late Tues morning/afternoon
as upstream frontal dynamics begin to arrive from the west. Sfc
dewpoints in the upper 60s and steady light south winds will hinder
nocturnal cooling potential, leading to a relatively warm and muggy
night for late September.

The 18Z model suite continue to suggest a formidable heavy rain
event over portions of Se Mi from Tues afternoon through Thurs
afternoon as strong frontal dynamics transitions toward decent mid
level trowel dynamics within a very moist environment. There have
still been some model fluctuations with respect how far west into Se
Mi the axis of heavy rain will extend. So no flood watch will be
issued this evening. This will allow the night shift the advantage of
the full 00Z model suite in narrowing down the most probable areas
of Se Mi (if not the entire forecast area) of seeing the higher
cumulative rain totals.

PREV DISCUSSION...
Issued at 339 PM EDT Mon Sep 20 2021

DISCUSSION...

Upper level shortwave will lift through southern lower Michigan late
this afternoon into early this evening. Scattered showers and a few
thunderstorms will accompany this wave as minor instability develops
during peak heating despite a surge in moisture/cloud cover. This
activity will fade late this evening into tonight with the passage
of the wave and loss of daytime heating.

The push of deep moisture (PWATS of 1.50-2.00 inches) into the area
in advance/with passage of this shortwave will end up being the most
noteworthy aspect of the system as it sets the stage for a heavy rain
event as deep upper troughing over the northern Rockies/northern
plains works east into the region during the Tuesday/Wednesday time
frame to provide abundant forcing and lift for several rounds of
widespread rainfall...some of which will be heavy. In fact, given
the degree of available moisture and dynamic nature of this upper
trough/low, expect a decent likelihood of significant rainfall
amounts of 2 to 4 inches and locally more through the middle of the
week. A Flood Watch will likely be required to highlight this
potential.

The first episode of heavy rain will arrive Tuesday afternoon and
evening as a cold front is driven east into the area as upper jet
pivots lifts north through the upper midwest/western Ontario and
right entrance region overspreads the area during the day as upper
trough ejects eastward into the Great Lakes. With deep moisture in
place, afternoon instability in advance of the front will be limited
to 1000 J/kg or less of "skinny" CAPE so severe weather potential
will be quite limited and relegated to only isolated wet microburst
activity.

Initial surface/low level based convection will develop and shift
east through the forecast area late Tuesday with the passage of the
surface front. Rain will persist into the evening/overnight even as
the low level front shifts to the east/southeast as upper low begins
to develop to the southwest as trailing jet energy digs into the mid
Mississippi Valley/Ohio Valley. System relative flow back up the
frontal surface will increase as upper low and associated surface
cyclone strengthen into Tuesday night. All told, one or two inches
of rain looks reasonable in many locations (especially over the
southeast 1/2 to 2/3 of the forecast area) with potentially higher
amounts locally where afternoon/evening convection enhances rates at
times.

The second phase of this event will set up Wednesday into Wednesday
night (and probably into Thursday) as the upper low and surface low
deepen further and lift north/northeast into the vicinity. Strong
frontal forcing will persist (and intensify) with periods of rain,
some heavy, persisting in what will become the deformation zone
around this upper system. While the best moisture will shift off to
the east, PWATS in excess of 1 inch will persist with southeast flow
around the low also feeding some of the higher moisture content back
over the area. Another inch or two of rain will be possible with
this activity as well with amounts more consistent on an areal basis
as convective elements will have less influence in rates.

While most of this second period of rain will fall late Wednesday
and Wednesday night, lingering showers will be likely into Thursday
the upper low slowly occludes and lifts over the region. Shortwave
ridging will then briefly shift over the area Friday before another
upper trough/low digs into the the Great Lakes from southern Canada
with this system bring cool and unsettled weather for the upcoming
weekend.

MARINE...

A week of active weather across the Great Lakes begins today. A cold
front is approaching from the west and has resulted in an increase
in southerly flow and small craft advisory conditions tonight
through Tuesday afternoon as gusty winds cause waves to build. The
front then stalls across the eastern lakes as a low pressure system
lifts north reaching Lake Erie Wednesday morning and then slowly
continues northward to Lake Huron by Thursday. There will likely be
an extended period where a tight pressure gradient resides over the
area later in the week as this low runs up against high pressure
building in from the west resulting in strong northerly winds.
Expect small craft advisories more often than not through the week.
In addition, there will be a period of thunderstorms with the cold
front on Tuesday and a continued chance Wednesday into Thursday as
the low sits overhead.

HYDROLOGY...

A strong cold front and developing upper level low pressure system
will bring widespread rain showers and embedded thunderstorms to
Southeast Michigan beginning Tuesday afternoon and continuing
through Thursday. Rainfall totals of 1 to 2 inches will be possible
Tuesday and Tuesday night across Southeast Michigan. The potential
then exists for an additional 1 to 2 inches of heavy rainfall
Wednesday night as a low pressure system lifts northward towards the
western basin of Lake Erie. With event totals of 2 to 4 inches
possible, urban and poor drainage flash flooding will be concerns as
well as potential river flooding.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 PM EDT Tuesday for LHZ421-422-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SC
DISCUSSION...DG
MARINE.......DRK
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 20, 5:07 AM EDT, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
507 AM EDT Mon Sep 20 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
507 AM EDT Mon Sep 20 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening across
Southeast Michigan. No severe weather is anticipated but gusty winds
to 40 mph will be possible. Any thunderstorms that develop are
expected to move to the north at approximately 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday as a cold front pushes into the
region. No organized severe weather is anticipated.

Heavy rainfall will be possible Tuesday through Thursday. Total
rainfall amount of 2 to 4 inches will be possible bringing flooding
concerns to Southeast Michigan. Please see the hydrology section for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
507 AM EDT Mon Sep 20 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening across
Southeast Michigan. No severe weather is anticipated but gusty winds
to 40 mph will be possible. Any thunderstorms that develop are
expected to move to the north at approximately 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday as a cold front pushes into the
region. No organized severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:08 AM EDTFlood WatchDTXGenesee, Huron, Lapeer, Lenawee, Livingston, Macomb and 9 more48 hr
Sep 21, 3:30 PM EDTGale WarningDTX45 hr
Sep 21, 3:36 PM EDTLakeshore Flood AdvisoryDTXBay, Huron, Saint Clair, Sanilac, Tuscola44 hr
Sep 21, 5:33 PM EDTSpecial Weather StatementDTXMacomb, Oakland57 min
Sep 21, 6:32 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair58 min

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.